Try it
Pharmacology · Cardiovascular drugs: clopidogrel and proton pump inhibitors
Sample itemA 60-year-old woman after coronary stenting is on aspirin and clopidogrel and has reflux symptoms for which omeprazole is prescribed. What is the best approach?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Change to pantoprazole, since omeprazole inhibits CYP2C19 needed to activate clopidogrel
Clopidogrel is a prodrug that irreversibly blocks the platelet P2Y12 receptor after hepatic activation, which depends partly on CYP2C19. Omeprazole and esomeprazole inhibit CYP2C19 and reduce the active metabolite, so the combination should be avoided. A gastroprotective agent is still advisable on dual antiplatelet therapy, and pantoprazole interacts minimally.
Option by option
A. Double the aspirin dose to compensate for reduced clopidogrel effect
A higher aspirin dose raises bleeding risk and does not restore P2Y12 blockade.
B. Stop clopidogrel and switch to warfarin
Warfarin is not a substitute for dual antiplatelet therapy after stenting.
C. Change to pantoprazole, since omeprazole inhibits CYP2C19 needed to activate clopidogrel (correct)
Correct. Pantoprazole preserves clopidogrel activation while giving gastroprotection.
D. Continue omeprazole, since clopidogrel is administered in its active form
Clopidogrel is a prodrug and needs activation, which omeprazole impairs.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?